Wyoming, 2024

Damaging Winds in Wyoming, August 10, 2024

August 10, 2024 · NWS RIW · 2 events in 1 county or zone

A mesonet weather station to the northwest of Pinedale reported a wind gust of 63 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A mesonet weather station to the northwest of Pinedale reported a wind gust of 63 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 10, 11:49 AM MST, 2 hours 11 minutes earlier. Its key messages:

  • Showers and thunderstorms today across the entire area. Gusty wind and hail are the main concerns. Rain chances continue into the night.
  • Most remain dry Sunday, though a few showers and storms will be around. High temperatures climb a few degrees.
  • More active, rain chance-wise, to start the workweek.
Area forecast discussion, Aug 10, 11:49 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1249 PM MDT Sat Aug 10 2024

.KEY MESSAGES...

- Showers and thunderstorms today across the entire area. Gusty
  wind and hail are the main concerns. Rain chances continue
  into the night.

- Most remain dry Sunday, though a few showers and storms will be
 around. High temperatures climb a few degrees.

- More active, rain chance-wise, to start the workweek.

&&

.DISCUSSION...
Issued at 1248 PM MDT Sat Aug 10 2024

Another cool afternoon, with highs generally in the low 80s. Showers
and thunderstorms are once again possible this afternoon and evening
as vorticity maximums move through the state, with CAPE values up to
around 1000 J/kg. Similar to yesterday, everywhere will have a shot
to see rain. The best chances (40% to 70%) are across the northern
half of the area, with chances generally around 30% for the southern
area. The main concern with any storms today are gusty winds, with
30 to 40 mph looking to be the most likely, though there is
definitely potential for gusts 50 mph or more. Locally heavy rain is
also possible, though convection should be moving, so training
storms would be the only big concern when it comes to flooding. The
last threat would be from hail, notably for locations east of the
Continental Divide. Model soundings are showing indications for a
few organized cells, and given decent precipitable water (PWAT)
values around an inch, some hail is possible. The main threat of
severe weather comes to an end late this evening. Upper-level
support should keep showers and storms going into the night, again,
mainly across northern portions of the area and into Natrona County.
Some high-resolution models are showing some convection move across
Sweetwater County tonight as well, though confidence is low.

A shortwave ridge moves through Sunday. Models are keeping the area
mostly dry. A few showers/thunderstorms may form and move off the
Absaroka and Bighorn Mountains, as well as for far southwestern
Wyoming (mainly off the Uinta Mountains). High temperatures should
also climb a few degrees higher than today. Elevated fire weather
conditions may be in place for Sweetwater and southern Lincoln
County as relative humidities decrease to 15% to 18%, and afternoon
gusts of 20 to 30 mph occur.

More active this coming workweek as moisture is pushed into Wyoming.
Showers and thunderstorms will be possible each afternoon. The first
few days of the week will have the best chances as a low to the
northwest helps enhance lift. Currently, Monday afternoon has
widespread 40% to 70% chances, though this should become more
refined in the next 24 hours. Signs of high pressure rebuilding
begins towards the end of next week. This would warm temperatures
and reduce rain chances.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1212 PM MDT Sat Aug 10 2024

Convection is the aviation forecast challenge today. Isolated
showers and thunderstorms early this afternoon will become more
widespread by 20-21Z. All terminals carry a tempo for thunderstorms,
with the best and most prolonged chances generally impacting
terminals east of the Divide. Most of this activity will wane after
00Z, but another wave will kick off additional convection mainly
east of the Divide through 06-07Z. The primary hazard with storms
today will be strong wind gusts, though hail with the stronger cells
is also possible. Skies will become mostly clear toward sunrise
Sunday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

&&

DISCUSSION...Wittmann
AVIATION...Myers
Hazardous weather outlook, Aug 10, 1:31 AM MST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
231 AM MDT Sat Aug 10 2024

WYZ001>020-022>030-111245-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
231 AM MDT Sat Aug 10 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will be possible through much
of the afternoon and evening. Gusty winds and locally heavy rain will
be the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Monday through Wednesday...Scattered afternoon showers and
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 10, 12:08 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Riverton WY
108 PM MDT Sat Aug 10 2024

WYZ030-101945-
East Sweetwater County-
108 PM MDT Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SWEETWATER COUNTY
THROUGH 145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm 38
miles south of Bitter Creek Rest Area, which is 47 miles southeast of
Rock Springs, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Sweetwater County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4131 10882 4135 10836 4100 10820 4100 10889
TIME...MOT...LOC 1908Z 240DEG 23KT 4110 10861

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wittmann
Special weather statement, Aug 10, 12:35 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Riverton WY
135 PM MDT Sat Aug 10 2024

WYZ012-013-023-024-102000-
Star Valley-Jackson Hole-Teton and Gros Ventre Mountains-Salt River
and Wyoming Ranges-
135 PM MDT Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LINCOLN AND
SOUTHWESTERN TETON COUNTIES THROUGH 200 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palisades Reservoir, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Lincoln and southwestern Teton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4342 11104 4341 11067 4309 11071 4320 11105
TIME...MOT...LOC 1935Z 281DEG 28KT 4332 11116

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hensley
Special weather statement, Aug 10, 1:03 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Riverton WY
203 PM MDT Sat Aug 10 2024

WYZ030-102030-
East Sweetwater County-
203 PM MDT Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SWEETWATER COUNTY
THROUGH 230 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles south of Wamsutter, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Sweetwater County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4152 10829 4152 10793 4140 10793 4140 10792
      4133 10791 4100 10792 4100 10826
TIME...MOT...LOC 2003Z 259DEG 31KT 4133 10800

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wittmann
Special weather statement, Aug 10, 1:54 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
254 PM MDT Sat Aug 10 2024

WYZ012-014-025-102130-
Wind River Mountains West-Upper Green River Basin Foothills-Teton and
Gros Ventre Mountains-
254 PM MDT Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SUBLETTE COUNTY
THROUGH 330 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bondurant, which is 26 miles southeast of Jackson, moving east at 30
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of northwestern
Sublette County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4328 11030 4326 10977 4287 10986 4292 11015
      4296 11020 4296 11023 4300 11027 4300 11033
      4308 11033 4308 11036 4306 11039 4306 11040
      4314 11040
TIME...MOT...LOC 2054Z 280DEG 25KT 4316 11048

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Hensley

The radar

The Riverton/Lander radar (KRIW), 142 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sublette

When
August 10, 2:00 PM MST to 2:30 PM MST
Where
Sublette County, 1.11 mi NNE of Marbleton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.585, -110.092

Wind damaged a large semi-permanent tent structure at the Sublette County Fairgrounds.

Thunderstorm Wind, Sublette

When
August 10, 2:40 PM MST
Where
Sublette County, 2 mi NNE of Pinedale
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.897, -109.855

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213151, 1204320.